Alert archive / Iowa / Tornado Warnings in 2024

Tornado Warning 39, NWS Omaha, NE

April 26, 2024Harrison County, Monona County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 26, 2024, 5:05 PM CDT for Harrison County, Monona County, Iowa. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2024, 5:05 PM CDT (22:05 UTC)
Expired
Apr 26, 2024, 5:45 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Harrison County, IA, Monona County, IA

The radar

The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 5:05 PM CDTTORNADO3 Nne Pisgah, IA
Apr 26, 5:17 PM CDTTORNADO2 Sw Soldier, IAA short-lived tornado developed in an agricultural field and moved generally northeast across fields and pastureland, damaging outbuildings of farmsteads near the intersection of 280th and Poplar Roads. The tornado appeared to dissipate in pastureland before r
Apr 26, 5:23 PM CDTTORNADO2 Wsw Soldier, IAAn EF1 tornado developed near the intersection of 260th and 270th Streets. It produced damage to outbuildings at a farmstead near the intersection, and tossed some fiberglass boats. The tornado moved across agricultural fields generally northeast paralleling S

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 12:52 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
707 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

037 
WFUS53 KOAX 262205
TOROAX
IAC085-133-262245-
/O.NEW.KOAX.TO.W.0039.240426T2205Z-240426T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
505 PM CDT Fri Apr 26 2024

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Southeastern Monona County in west central Iowa...
  Western Harrison County in southwestern Iowa...

* Until 545 PM CDT.

* At 505 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Modale, or 10 miles northeast of Blair, moving
  northeast at 50 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mondamin and Magnolia around 510 PM CDT.
  Pisgah around 515 PM CDT.
  Moorhead around 525 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Soldier and Ute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4155 9599 4164 9610 4211 9581 4210 9567
      4187 9567 4186 9566
TIME...MOT...LOC 2205Z 203DEG 41KT 4164 9598 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BLB
1 follow-up statement
962 
WWUS53 KOAX 262234
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
534 PM CDT Fri Apr 26 2024

IAC085-133-262245-
/O.CON.KOAX.TO.W.0039.000000T0000Z-240426T2245Z/
Monona IA-Harrison IA-
534 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHEASTERN MONONA AND NORTH CENTRAL HARRISON COUNTIES...

At 533 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles north of Woodbine, or 24 miles southwest of
Denison, moving northeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Monona and north central Harrison Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4176 9576 4183 9589 4211 9581 4210 9567
      4187 9567 4186 9566
TIME...MOT...LOC 2233Z 210DEG 30KT 4183 9575 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 26, 1:06 PM CDT, 3 hours 59 minutes earlier. Its key messages:

  • Severe thunderstorms Today and Saturday with strong tornadoes, large hail, damaging winds, and flash flooding possible. Greater flooding threat on Saturday night.
  • Severe thunderstorms possible on Sunday as well, to a lesser degree, but brief tornadoes possible as well.
  • Storms wrap up by Monday, with warmer temperatures arriving next week. Another round of showers and storms possible Tuesday/Wednesday.
Area forecast discussion, Apr 26, 1:06 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
106 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

- Severe thunderstorms Today and Saturday with strong tornadoes,
  large hail, damaging winds, and flash flooding possible.
  Greater flooding threat on Saturday night.

- Severe thunderstorms possible on Sunday as well, to a lesser
  degree, but brief tornadoes possible as well.

- Storms wrap up by Monday, with warmer temperatures arriving
  next week. Another round of showers and storms possible
  Tuesday/Wednesday.

&&

.DISCUSSION...
Issued at 1224 PM CDT Fri Apr 26 2024

Skies are clearing from the southeast this afternoon as storms
are starting to develop near the center of the surface low
across central Nebraska. There's already one supercell that has
developed west of Grand Island. We're watching towering Cu start
to develop across north-central Kansas and south-central
Nebraska out near Hebron which will be our line of strong to
severe thunderstorms for this afternoon. We have a primed
environment with 2000-2500 J/kg of MLCAPE, 150-200 m2/s2 of 0-1
km helicity that increases to 200+ across southeast Nebraska.
Seems like this could be a day where any individual storm will
be capable of producing a strong tornado. Storms will be moving
into the Lincoln area around 3 PM, the Omaha Metro around 4 - 5
PM, making it to the Missouri River around 5 PM, and out of our
area by around 7 to 8 PM. Some of the CAMS show the potential
for an additional storm or two trailing behind the main line,
but the severe window for each area will center mostly around
the main line of storms.

Once storms clear the area this evening, we'll see clearing
skies across most of our area. We will have low clouds spread
south out of South Dakota overnight tonight into Norfolk, but
probably won't make it as far south as Omaha.

Saturday morning we'll be between systems, dry with light
winds. We'll see a warm front lift north during the afternoon
with the approach of our next low pressure system. We'll see
initial storm development along and ahead of the warm front
around 6-7 PM with several rounds of storms developing and
training along the warm front which stalls somewhere along I-80.
With training storms, we add the significant potential for flash
flooding in addition to large hail, strong tornadoes, and
damaging winds Saturday evening, with the significant severe
threat possibly not ending until after midnight.

We'll see a third chance for severe storms on Sunday as the
center of the surface low passes over our area Sunday afternoon.
This will be a lower threat, but should not be overlooked. This
will be similar to what we saw about ten days ago where we had a
couple brief tornadoes that popped up from low-topped supercells
that developed in a similar environment as the surface low again
passed right over our area. We could also see hail up to
quarter-size and damaging winds up to 60 mph. All storms should
finally exit our area after midnight Monday.

For the extended forecast, we just don't have time right now to
do an in-depth analysis beyond day three. See previous
discussion below:

We finally receive a break from the active weather pattern on
Monday and into early next week, with just a few minor showers
and storms possible Tuesday and Wednesday. Temperatures will
generally top out in the 70s next week, with a few locations
reaching the low 80s on Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1149 AM CDT Fri Apr 26 2024

IFR cigs this morning are starting to clear from the southwest
this morning as the low pressure center starts its approach.
Expect a period of improvement to VFR conditions with BKN or SCT
cigs around 3500-4500 ft about an hour or two before
thunderstorms move through the terminals this afternoon. Models
suggest there could be one or two lines of thunderstorms that
roll through. Went ahead and put one line in the TAFs, but will
adjust to factor in for a second line of storms if it develops
just behind the first. Storms should be east of the terminals by
00Z this evening, with clearing skies and winds turning
westerly or southwesterly. Low clouds will spread south out of
South Dakota into KOFK late in the TAF period around 04-06Z
bringing MVFR to IFR conditions through the end of the TAF
period. As of right now it does not appear they will get far
enough south to impact KOMA or KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...McCoy/KG
AVIATION...McCoy
Hazardous weather outlook, Apr 26, 1:22 PM CDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
122 PM CDT Fri Apr 26 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-270830-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
122 PM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe weather is likely across much of eastern Nebraska and
southwest Iowa this afternoon and evening. All hazards are
possible, including large hail up to three inches in diameter, a
few strong tornadoes, and thunderstorm winds up to 70 mph. Much
of eastern Nebraska and southwest Iowa are in an enhanced risk of
severe weather. The best timeframe for severe storms should be
from 2 pm through 8 pm. Be prepared to implement severe weather
safety plans this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another round of severe weather is likely late Saturday afternoon
into Saturday night, especially along and south of I-80. Again,
all severe hazards are possible, including hail up to three inches
in diameter, a few strong tornadoes, and thunderstorm winds up to
70 mph.

Severe weather is again possible Sunday afternoon into evening in
parts of southeast Nebraska and southwest Iowa. Hail up to
quarter size and thunderstorm winds up to 60 mph are the main
hazards, but an isolated weak tornado couldn't be ruled out as
well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required on both this afternoon
and evening and Saturday evening.

In the hours before

Local storm report, Apr 26, 4:57 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
457 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tornado          2 NNW Pacific Junction  41.04N 95.82W
04/26/2024                   Mills              IA   Trained Spotter

&&
Local storm report, Apr 26, 4:59 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
459 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Tornado          4 E Omaha               41.27N 95.93W
04/26/2024                   Douglas            NE   NWS Employee

&&
Local storm report, Apr 26, 5:01 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
501 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     Tornado          3 ENE Carter Lake       41.30N 95.87W
04/26/2024                   Pottawattamie      IA   Emergency Mngr

&&
Local storm report, Apr 26, 5:03 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
503 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             5 NE Omaha              41.30N 95.93W
04/26/2024  M1.75 Inch       Douglas            NE   Public

&&
Local storm report, Apr 26, 5:04 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
504 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     Hail             Nemaha                  40.34N 95.67W
04/26/2024  E2.75 Inch       Nemaha             NE   Emergency Mngr

&&
Local storm report, Apr 26, 5:05 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
505 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             1 NNE Omaha             41.28N 96.00W
04/26/2024  E1.00 Inch       Douglas            NE   Public

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:41 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatOAXHarrison, Pottawattamie49 min
Apr 26, 3:54 PM CDTSevere Thunderstorm WarningOAXFremont51 min
Apr 26, 4:19 PM CDTTornado WarningOAXFremont, Mills41 min
Apr 26, 4:22 PM CDTTornado Warning Tornado observedConsiderable damage threatOAXHarrison38 min
Apr 26, 4:26 PM CDTTornado WarningOAXPottawattamie49 min
Apr 26, 4:32 PM CDTFlash Flood WarningOAXMills, Pottawattamie3 hr
Apr 26, 4:34 PM CDTTornado WarningOAXHarrison41 min
Apr 26, 4:39 PM CDTAreal Flood AdvisoryOAXHarrison2 hr
Apr 26, 4:48 PM CDTSevere Thunderstorm WarningOAXFremont, Mills27 min
Apr 26, 4:54 PM CDTTornado WarningOAXHarrison, Pottawattamie51 min
Apr 26, 4:55 PM CDTTornado WarningOAXHarrison, Monona65 min
Apr 26, 4:55 PM CDTTornado WarningOAXFremont, Mills, Montgomery20 min
Apr 26, 4:59 PM CDTTornado Warning EmergencyTornado observedOAXMills, Pottawattamie61 min
Apr 26, 5:25 PM CDTTornado Warning Tornado observedOAXHarrison, Pottawattamie, Shelby28 min
Apr 26, 5:26 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie49 min
Apr 26, 5:38 PM CDTTornado Warning EmergencyTornado observedOAXHarrison, Shelby55 min
Apr 26, 5:46 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXMontgomery, Page36 min
Apr 26, 5:48 PM CDTTornado WarningOAXMonona18 min
Apr 26, 5:49 PM CDTTornado WarningOAXMontgomery, Page41 min
Apr 26, 6:03 PM CDTSevere Thunderstorm WarningOAXPage27 min
Apr 26, 6:06 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby24 min
Apr 26, 6:17 PM CDTTornado WarningOAXHarrison, Shelby13 min
Apr 26, 6:19 PM CDTTornado WarningOAXPage11 min
Apr 26, 6:28 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby47 min

Nearby

Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.